Texas, 2003

Damaging Wind in Texas, March 18, 2003

March 18, 2003 · NWS SHV · 1 event in 1 county or zone

Several large trees and power lines toppled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Several large trees and power lines toppled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 18, 10:20 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 18, 10:20 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 AM CST TUE MAR 18 2003

WILL BE QUICK AS STORMS ARE ALREADY STARTING TO POP ACROSS OUR DEEP
EAST TEXAS COUNTIES. COLD FRONT/CONVERGENCE LINE NEAR A PRX...TYR...
CLL LINE THIS MORNING CONTINUES TO MAKE PROGRESS EASTWARD. UPPER LEVEL
JET STREAK ACROSS THE BIG BEND OF TX WILL SWING THIS WAY THIS AFTERNOON
AS A SFC LOW DEVELOPS OFF THE S/SE TX COAST. THIS LOW IS EXPECTED TO
MOVE QUICKLY NORTHWARD BY TONIGHT WITH VERY STRONG DIVERGENCE IN EXIT
REGION OF JET STREAK. THE RESULT WILL BE A RAPID INCREASE IN
THUNDERSTORM ACTIVITY FROM DEEP EAST TEXAS INTO NW LA THIS AFTERNOON
AND THIS EVENING. PRIMARY THREAT WILL BE LARGE HAIL WITH LOW WET
BULB ZERO HEIGHTS AND 7-8 DEG LAPSE RATES BUT CANNOT RULE OUT DAMAGING
WIND GUSTS AS DEEP LAYER SHEAR IS QUITE STRONG AND HELICITY IS RATHER
HIGH AHEAD OF THE CONVERGENCE LINE FOR ISOLATED TORNADOES. WILL UPDATE
FCST AND UP POPS TO CATEGORICAL ACROSS DEEP EAST TEXAS AND ADJUST TEMPS
DOWNWARD IN THIS SAME AREA WHERE RAIN MASS IS EXPECTED TO DEVELOP.

UPDATE PLANNED FOR 1100 AM...13.

.SHV...NONE.
Hazardous weather outlook, Mar 18, 6:00 AM CST, 5 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION TODAY
AND CONTINUE INTO TONIGHT BEFORE ENDING AROUND OR AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE DURING THE DAY
PRODUCING LARGE HAIL...HIGH AND DAMAGING WINDS. THERE COULD ALSO BE
ISOLATED TORNADOES. THUNDERSTORMS WILL BE OVER NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA DURING THE MORNING...THEN INTO SOUTHWEST ARKANSAS
AND NORTHWEST AND NORTH CENTRAL LOUISIANA DURING THE LATE MORNING AND
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE ENDING FROM
WEST TO EAST OVER THE FOUR STATE REGION DURING THE EVENING
WITH THE LAST OF THE ACTIVITY OVER SOUTH CENTRAL ARKANSAS AND NORTH
CENTRAL LOUISIANA AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE WEEKEND
AND CONTINUE INTO THE FIRST OF NEXT WEEK.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE TODAY AND TONIGHT.

The radar

The Shreveport radar (KSHV), 146 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
March 18, 11:50 AM CST
Where
Cherokee County, Alto
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.650, -95.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347387.